Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Denver/Boulder, CO

February 29, 2024Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Feb 29, 2024, 12:33 PM MST for Elbert County, Lincoln County, Colorado. It took effect at Mar 1, 2024, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2024, 12:33 PM MST (19:33 UTC)
In effect from
Mar 1, 2024, 12:00 PM MST
Expired
Mar 1, 2024, 6:00 PM MST
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2453 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS85 KBOU 291933
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1233 PM MST Thu Feb 29 2024


COZ247-011300-
/O.NEW.KBOU.FW.W.0005.240301T1900Z-240302T0100Z/
/O.CON.KBOU.FW.A.0003.240302T1700Z-240303T0200Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1233 PM MST Thu Feb 29 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING 
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR 
MUCH OF THE PLAINS AND URBAN CORRIDOR...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 6 PM MST Friday.

* Affected Area...Fire Weather Zone 247, southern Lincoln county.

* Timing...10AM to 7PM Saturday.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ239>246-249-011300-
/O.CON.KBOU.FW.A.0003.240302T1700Z-240303T0200Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Washington County-
1233 PM MST Thu Feb 29 2024

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
MUCH OF THE PLAINS AND URBAN CORRIDOR...

* Affected Area...Fire Weather Zones 239, 240, 241, 242, 243, 244,
  245, 246, and 249. This includes all of the lower elevations 
  except the northeast plains and eastern Larimer/northwest Weld 
  Counties.

* Timing...10AM to 7PM Saturday.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph. Local
  gusts to 45 mph possible for the urban corridor and Palmer
  Divide.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Rodriguez
4 follow-up statements
134 
WWUS85 KBOU 010303
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
803 PM MST Thu Feb 29 2024

COZ247-011515-
/O.CON.KBOU.FW.W.0005.240301T1900Z-240302T0100Z/
/O.CON.KBOU.FW.A.0003.240302T1700Z-240303T0200Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
803 PM MST Thu Feb 29 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MST
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
MUCH OF THE PLAINS AND URBAN CORRIDOR...

* Affected Area...Fire Weather Zone 247.

* Timing...10AM to 7PM Saturday.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ239>246-249-011515-
/O.CON.KBOU.FW.A.0003.240302T1700Z-240303T0200Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Washington County-
803 PM MST Thu Feb 29 2024

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
MUCH OF THE PLAINS AND URBAN CORRIDOR...

* Affected Area...Fire Weather Zones 239, 240, 241, 242, 243, 
  244, 245, 246 and 249.

* Timing...10AM to 7PM Saturday.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
807 
WWUS85 KBOU 011346
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
646 AM MST Fri Mar 1 2024


COZ247-020000-
/O.UPG.KBOU.FW.A.0003.240302T1700Z-240303T0200Z/
/O.NEW.KBOU.FW.W.0006.240302T1700Z-240303T0200Z/
/O.CON.KBOU.FW.W.0005.240301T1900Z-240302T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
646 AM MST Fri Mar 1 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN
LINCOLN FOR FIRE ZONES 247...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST 
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF THE 
PLAINS AND URBAN CORRIDOR FOR FIRE ZONES 239, 240, 241, 242, 243, 244,
245, 246 AND 249....

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 7 PM MST Saturday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 247.

* Timing...10AM to 7PM Saturday.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ239>246-249-020000-
/O.UPG.KBOU.FW.A.0003.240302T1700Z-240303T0200Z/
/O.NEW.KBOU.FW.W.0006.240302T1700Z-240303T0200Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Washington County-
646 AM MST Fri Mar 1 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF THE PLAINS AND URBAN 
CORRIDOR FOR FIRE ZONES 239, 240, 241, 242, 243, 244,
245, 246 AND 249...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 7 PM MST Saturday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 239, 240, 241, 242, 243, 
  244, 245, 246 and 249.

* Timing...10AM to 7PM Saturday.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KB
762 
WWUS85 KBOU 012041
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
141 PM MST Fri Mar 1 2024

COZ238-020445-
/O.EXA.KBOU.FW.W.0006.240302T1700Z-240303T0200Z/
Larimer County Below 6000 Feet/Northwest Weld County-
141 PM MST Fri Mar 1 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR LARIMER COUNTY FOR FIRE WEATHER
ZONE 238...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 7 PM MST Saturday.

* Affected Area...Fire Weather Zone 238.

* Timing...10AM to 7PM Saturday.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ247-020445-
/O.CON.KBOU.FW.W.0005.000000T0000Z-240302T0100Z/
/O.CON.KBOU.FW.W.0006.240302T1700Z-240303T0200Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
141 PM MST Fri Mar 1 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN FOR FIRE 
ZONES 247... 
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM MST 
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR MUCH OF THE 
PLAINS AND URBAN CORRIDOR FOR FIRE ZONES 239, 240, 241, 242, 243, 244,
245, 246 AND 249...

* Affected Area...Fire Weather Zone 247.

* Timing...10AM to 7PM Saturday.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ239>246-249-020445-
/O.CON.KBOU.FW.W.0006.240302T1700Z-240303T0200Z/
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Washington County-
141 PM MST Fri Mar 1 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM MST
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF THE 
PLAINS AND URBAN CORRIDOR FOR FIRE ZONES 239, 240, 241, 242, 243, 244,
245, 246 AND 249...

* Affected Area...Fire Weather Zones 239, 240, 241, 242, 243, 
  244, 245, 246 and 249.

* Timing...10AM to 7PM Saturday.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
329 
WWUS85 KBOU 020104
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
604 PM MST Fri Mar 1 2024

COZ247-020915-
/O.EXP.KBOU.FW.W.0005.000000T0000Z-240302T0100Z/
/O.CON.KBOU.FW.W.0006.240302T1700Z-240303T0200Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
604 PM MST Fri Mar 1 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM MST
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN
FOR FIRE ZONES 247...
...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTHERN LINCOLN FOR FIRE ZONES 247...

* Affected Area...Fire Weather Zone 247.

* Timing...10AM to 7PM Saturday.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ248-250-251-020915-
/O.EXA.KBOU.FW.W.0006.240302T1700Z-240303T0200Z/
Logan County-Sedgwick County-Phillips County-
604 PM MST Fri Mar 1 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR LOGAN...PHILLIPS AND
SEDGWICK COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 7 PM MST Saturday.

* Affected Area...Fire Weather Zones 248, 250 and 251.

* Timing...10AM to 7PM Saturday.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ238>246-249-020915-
/O.CON.KBOU.FW.W.0006.240302T1700Z-240303T0200Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Washington County-
604 PM MST Fri Mar 1 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM MST
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER
DIVIDE, PLAINS AND URBAN CORRIDOR FOR FIRE ZONES 239, 240, 241, 
242, 243, 244, 245, 246 AND 249...

* Affected Area...Fire Weather Zones 238, 239, 240, 241, 242, 
  243, 244, 245, 246 and 249.

* Timing...10AM to 7PM Saturday.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 29, 10:48 AM MST, 1 hour 45 minutes earlier. Its key messages:

  • Dry and warm conditions Wednesday through Saturday.
  • Elevated fire weather conditions possible across the portions of the plains each afternoon from Friday through Sunday.
  • Windy conditions across the higher mountains and foothills Friday through Sunday morning.
  • More accumulating snow in the high country late Saturday through Sunday, with a chance for rain and snow across the plains Sunday and Sunday night.
Area forecast discussion, Feb 29, 10:48 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1048 AM MST Thu Feb 29 2024

.KEY MESSAGES...

- Dry and warm conditions Wednesday through Saturday.

- Elevated fire weather conditions possible across the portions of
  the plains each afternoon from Friday through Sunday.

- Windy conditions across the higher mountains and foothills
  Friday through Sunday morning.

- More accumulating snow in the high country late Saturday through
  Sunday, with a chance for rain and snow across the plains
  Sunday and Sunday night.

&&

.UPDATE...
Issued at 925 AM MST Thu Feb 29 2024

Little changes to the overall forecast. Westerly winds will
likely produce wind gusts up to 50 mph this afternoon through
tonight mainly across areas above 10k ft.

&&

.SHORT TERM...(Today and tonight)
Issued at 319 AM MST Thu Feb 29 2024

Only minor changes to the forecast this morning. We've had about
as much warming/drying and diminished flow aloft as we're going to
get. There are still a few wave clouds, and wind over the ridges
spilling down onto the east slopes. Mainly 15-30 mph winds until
you get up above 9,000 feet, then gusts up to about 50 mph. This
should continue through the day, perhaps starting to increase this
afternoon and then it will be windier again tonight as the ridge
top flow increases about 10 knots. Not much reason for any wave
amplification so we don't see much of a high wind threat.

Forecast temperatures look good with low 60s on the plains. We did
make some minor adjustments to lows, colder in the valleys of
Grand county and warmer in North and South Parks where the cold
air has scoured out.

.LONG TERM...(Friday through Wednesday)
Issued at 319 AM MST Thu Feb 29 2024

Friday through Saturday, an upper level trough of low pressure will
be moving into the Western U.S. with a flat upper ridge covering
much of the Central and Eastern U.S. Colorado will lie between these
two system under the influence of a moderate to strong upper level
flow aloft. This pattern will bring dry weather and above normal
temperatures to the forecast area through this period with scattered
snow showers developing over the Northern Mountains by late Saturday
afternoon. In addition, it should be windy over the higher mountains
and foothills with breezy conditons across the plains. The breezy
southwesterly winds combined with low relative humidity may result
in elevated to near critical fire weather conditons across the
plains, especially southeast of Metro Denver each afternoon from
Friday through Sunday.

Snow is expected to increase across the Northern Mountains Saturday
night as the upper trough moves into Western Colorado. One thing to
note is that the upper trough has trended slower and further north
resulting in a less favorable southwesterly orographic flow
overnight with less snowfall than originally expected. The
exception may be across the Park Range where they do better with
southwesterly flow aloft. In addition, the further north position
of the upper trough would result in very windy conditions across
the higher mountains and foothills Saturday night into Sunday
morning with gust to 75 mph possible.

On Sunday, the potential for heavier snow across the mountains may
increase as the orographic flow becomes west to northwesterly, cold
air advection sets in and a 125Kt+ upper jet moves into Colorado
from the west. The upper trough moves across the Northern and
Central Rockies Sunday night into Monday morning with continued snow
across the high country. However, snowfall rates may decrease Sunday
night into Monday morning as the upper level jet shifts north into
Southern Wyoming. Some of the models are now showing another round
of accumulating snow across the mountains on Monday and Monday night
as a secondary shortwave and associated upper jet moves across the
state.

Further east across the plains, the pattern is even more messy and
confusing. The latest GFS now shows dry and breezy downsloping flow
across the plains on Sunday with snow and upslope flow on Monday.
This is a drastic change from yesterday's runs and demonstrates the
models do not have a good handle on this next system. Most of the
other models are much less robust with mainly light rain or snow
showers moving across the plains during this period. The one thing
I'm pretty sure of is that it will be cooler and breezy with a
period of light showers moving across the plains sometime between
Sunday and Monday night. At this time, it's nearly impossible to pin
down the details due to run to run inconsistencies and model
discrepancies. One thing to keep in mind, is that with such a strong
upper jet in the vicinity, things can quickly change. Therefore, we
will have to keep an close eye on this storm system.

On Tuesday, we may be in-between systems with drier weather
expected. More snow could move into the high country by mid week
as yet another storm system approaches Colorado from the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1026 AM MST Thu Feb 29 2024

VFR conditions continue through the TAF period for all terminals.
Winds will likely increase this evening near 10-12kts and shift
southwest. By late Friday morning, wind speeds increase across all
terminals between 12-14kts with gusts up to 23kts through late
Friday evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...AD
SHORT TERM...Gimmestad
LONG TERM...JK
AVIATION...AD
Hazardous weather outlook, Feb 29, 10:32 AM MST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1032 AM MST Thu Feb 29 2024

COZ030>051-011745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1032 AM MST Thu Feb 29 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

West winds gusting up to 50 mph will continue over the higher
elevations of the Front Range today, and may descend into the
higher foothills above 7500 feet tonight.
Breezy conditions of periodic gusts up to 30 mph could occur this
afternoon for the foothills and Palmer Divide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Accumulating snow and breezy to windy conditions are expected
over the high country from late Saturday through Sunday night.
These conditons should result in hazardous travel, especially over
mountain passes.

Critical fire weather conditions are likely Saturday afternoon
across portions of the plains and urban corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 12:10 PM MSTFire Weather WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 6 more19 hr

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.